Hail, Huron
- When
- May 30, 11:05 AM EST
- Where
- Huron County, 5 mi WNW of Helena
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.333, -83.083
A lake breeze kicked off a pulse severe storm in Oakland County to start things rolling on Tuesday, May 30th. With a very unstable airmass in place, additional strong thunderstorms were able to develop on the outflow boundaries from previous storms.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A lake breeze kicked off a pulse severe storm in Oakland County to start things rolling on Tuesday, May 30th. With a very unstable airmass in place, additional strong thunderstorms were able to develop on the outflow boundaries from previous storms. This led to severe thunderstorm development propagating as far north as Huron County. At the same time, another line of severe storms, that had initially formed along a lake breeze off of Lake Michigan, tracked across the Tri-Cities area. There were numerous reports of large tree limbs and trees downed. Also, several hail reports were received, with the largest hail being reported as the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 30, 9:10 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1010 AM EDT TUE MAY 30 2006 .UPDATE... QUICK UPDATE SENT OUT TO BUMP UP POPS THIS MORNING...AS SHOWER AND THUNDERSTORM ACTIVITY MOVING THROUGH THE TRI-CITIES/FLINT VICINITY HAS HELPED UP FAIRLY WELL. ALSO...A THUNDERSTORM HAS POP UP ACROSS THE THUMB REGION AND JUST SW OF LENAWEE COUNTY. NUMEROUS SHOWERS AND THUNDERSTORMS STILL ON TRACK (EVERYWHERE) FOR THE AFTERNOON AS K INDICES CONTINUE TO CLIMB INTO THE MID TO UPPER 30S. GOOD INSTABILITY COUPLED WITH WEAK WIND FIELDS WILL PROVIDE AREAS OF SURFACE CONVERGENCE...AS NOTED IN THE THUMB REGION THIS MORNING...TRIGGERING ADDITIONAL ACTIVITY. THIS MORNING ACTIVITY SHOULD LIMIT THE INSTABILITY JUST ENOUGH...GENERALLY CAPES 2500 J/KG OR LESS...WHICH SHOULD MAKE THE PULSE SEVERE THREAT MINIMAL. .AVIATION... AN AREA OF THUNDERSTORMS HAS DEVELOPED THIS MORNING NEAR JXN ALONG THE LEADING EDGE OF SOME DEEPER ATMOSPHERIC MOISTURE. THIS LEADING EDGE OF HIGHER MOISTURE WILL REACH MBS AND FNT BETWEEN 15Z AND 18Z...AND DTW/DET BETWEEN 18Z AND 21Z. AFTER THIS DEEPER MOISTURE ARRIVES...THERE WILL BE THE RISK OF THUNDERSTORMS BASICALLY AT ANY TIME DUE THE HIGH INSTABILITY PRESENT OVER THE AREA. WILL KEEP A SHORT TEMPO GROUP IN THE TAFS BASICALLY DURING THE TIME PERIOD AT WHICH THE NAM MODEL SHOWS THE BEST 850MB MOISTURE CONVERGENCE AND SURFACE CONVERGENCE. THIS WILL BE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH WILL SEVERELY RESTRICT VISIBILITY. FREQUENT LIGHTNING CAN ALSO BE EXPECTED FROM THE STORMS. && .PREV DISCUSSION...ISSUED 347 AM EDT TUE MAY 30 2006 SHORT TERM...TODAY AND TONIGHT THE LATEST WATER VAPOR LOOP AND 00Z UPPER AIR PLOTS SHOW AN UPPER LOW OVER THE SASKATCHEWAN/MANITOBA BORDER AND A SUMMER-LIKE RIDGE EXTENDING FROM THE EASTERN GULF OF MEXICO TO THE EASTERN GREAT LAKES. ALSO SHOWN ON THE WATER VAPOR IS A PLUME OF DEEP MOISTURE FROM THE MISSISSIPPI VALLEY TO THE WESTERN GREAT LAKES ON THE BACK SIDE OF THE UPPER RIDGE AXIS. AT THE SURFACE...A COLD FRONT EXTENDS FROM WESTERN LAKE SUPERIOR TO THE TEXAS PANHANDLE. THE UPPER LOW WILL ROTATE INTO HUDSON BAY TONIGHT...FLATTENING THE RIDGE AXIS OVER THE EASTERN GREAT LAKES AND ALLOWING THE SURFACE COLD FRONT TO MAKE A GRADUAL PUSH EASTWARD INTO THE GREAT LAKES REGION. 00Z UPPER AIR PLOTS AND NAM/GFS MODEL SOLUTIONS INDICATE THE LEADING EDGE OF HIGHER MOISTURE BETWEEN 700 AND 500MB WILL RESIDE JUST WEST OF THE FORECAST AREA THIS MORNING. THIS AXIS OF DEEPER MOISTURE MAY ALLOW SOME SCATTERED CONVECTION TO DEVELOP THIS MORNING...WHICH MAY IMPACT THE FAR WESTERN COUNTIES. THE DEEPER MOISTURE WILL MOVE ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON. MODEL SOUNDINGS INDICATE A WEAKER MID LEVEL CAP PRESENT THIS AFTERNOON IN COMPARISON TO PREVIOUS DAYS. 850MB MOISTURE CONVERGENCE AS WELL AS SURFACE CONVERGENCE ALONG LAKE BREEZE BOUNDARIES AND THUNDERSTORM OUTFLOW BOUNDARIES SHOULD ALLOW SCATTERED TO NUMEROUS COVERAGE OF SHOWERS AND THUNDERSTORMS FROM LATE AFTERNOON THROUGH MID EVENING ACROSS THE FORECAST AREA. MID LEVEL WIND FIELDS WILL REMAIN WEAK. HOWEVER 0-1KM MIXED LAYER CAPE IS EXPECTED TO RANGE FROM 2-3K J/KG...SO CAN NOT RULE OUT THE POSSIBILITY OF ISOLATED PULSE SEVERE STORMS LATE TODAY. WITH PRECIPITABLE WATER VALUES RISING TO 1.7 INCHES BY EVENING AND WITH SLOW STORM MOTION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TODAY. THERE SHOULD BE MORE CLOUD COVER TODAY THAN YESTERDAY GIVEN THE DEEPER MOISTURE ADVECTION AND GREATER POTENTIAL FOR THUNDERSTORMS. WILL THEREFORE LEAN TOWARD THE COOLER MAV MOS GUIDANCE FOR HIGHS...BASICALLY 2-4 DEGREES COOLER THAN YESTERDAY. SURFACE DEWPOINTS WILL STILL HOWEVER REMAIN WELL IN THE 60S TO NEAR 70. SO IT WILL BE ANOTHER HOT AND HUMID DAY. WILL LOWER POPS BACK INTO THE CHANCE/SCATTERED CATEGORY LATE TONIGHT IN MOST AREAS AS THE SURFACE COLD FRONT AND STRONGER LIFT WILL REMAIN JUST NORTHWEST OF THE FORECAST AREA. WITH LITTLE CHANGE IN AIRMASS...TONIGHT WILL BE ANOTHER WARM AND MUGGY NIGHT. LONG TERM...WEDNESDAY THROUGH TUESDAY THE POTENTIAL FOR A HEAVY RAINFALL EVENT WEDNESDAY-THURSDAY TIMEFRAME AS DEEP MOISTURE...TROPICAL...ACROSS THE REGION INTERACTS WITH APPROACHING COOL FRONT AND DEPARTING UPPER LEVEL JET TO OUR NORTH. IT SEEMS WE ARE SETTING UP FOR NOT ONLY AN ACTIVE MID WEEK PERIOD WITH CONVECTION BUT FLOODING AS WELL WITH LOCAL CHECK LIST A BIT ALARMING. THIS SLOW MOVING FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEAR THE REGION WEDNESDAY AND WEDNESDAY NIGHT UNTIL UPSTREAM SHORT WAVE...CURRENTLY ENTERING THE FOUR CORNERS REGION...APPROACHES. YET THE EVOLUTION OF THIS WAVE IS STILL IN QUESTION AS BOTH THE NAM/GFS SUGGEST THIS WILL BECOME MANUFACTURED ACROSS THE NORTHERN PLAINS THEN DIVES SOUTHEAST ACROSS THE GREAT LAKES. THE FACT THAT BOTH OF THESE MODELS PICK UP ON THIS IS QUITE REMARKABLE BUT TIMING AN ISSUE...OF COURSE. NEVERTHELESS...THIS NCEP SUITE IS QUITE ALARMING WITH FLOOD POTENTIAL FOR OUR NORTHERN 1/2-1/3 OF THE CWA AS THIS REGION NOT ONLY HAS A SHOT TO HAVE A QUASI-LINEAR FRONT IN THE VICINITY BUT PWATS CLIMBING WELL BETWEEN 1.70 AND 2.00 INCHES AND A RELATIVELY WEAK WIND FIELD SOUTH OF THIS BOUNDARY. IN THE UPPER LEVELS...WE BECOME INFLUENCED BY A DEPARTING 90+KT JET WITH ENTRANCE REGION DYAMANICS WEDNESDAY NIGHT AND INCREASED DEFORMATION IN THE 850-700 LAYER ACROSS OUR NORTH COUNTIES. WITH THETA-E RIDGE AXIS IN PLACE AND SURFACE-500MB MEAN RH FIELDS IN EXCESS OF 80% WITH WARM CLOUD DEPTHS 12K-13K FEET...PRECIP EFFICIENCY LOOKS GOOD. PERHAPS THE ONLY MAIN INGREDIENT MISSING IS A STRONGER LOW LEVEL JET AS PROGS ONLY SUPPORT 20KTS AT 850MB. WHILE WE WILL NOT HOIST ANY HEADLINES AT THIS TIME...WE WILL CONTINUE TO HIGHLIGHT WITHIN THE HWO AND DAY CREW WILL HAVE ANOTHER LOOK WITH THE 12Z MODEL GUIDANCE. THIS FRONT AND UPPER LEVEL SUPPORT SLOWLY MIGRATE SOUTHEAST THURSDAY WHERE WE WILL CONTINUE WITH THE THREAT FOR ADDITIONAL SHOWERS. BOTH THE NAM AND GFS INCREASE FRONTOGENESIS AS THERMAL PACKING DOES INCREASE SOMEWHAT. BUT INSTABILITY IS NOT AS STRONG OF A SIGNAL WITH SWI/S CLIMBING ABOVE 0C THROUGH THE DAY HENCE THE REMOVAL OF THUNDER FROM THE FORECAST. CONFIDENCE IN ANY MODEL SOLUTION...WHILE NATURALLY DECREASES THE FURTHER OUT WE GO...DECREASES EVEN FURTHER WITH QUITE A BIT OF CONVECTIVE ELEMENTS AND AFTER-EFFECTS IN THE MODEL SCALE RESULTING IN DIFFICULT TIMING AND STRENGTH OF WAVES TO IMPACT THE REGION FRIDAY AND LATER IN THE WEEKEND. BASED ON PRELIMINARY HPC GUIDANCE AND DPROG/DT OF THE GFS...RIDGES SETTLES INTO THE REGION FOR THE FIRST HALF OF THE WEEKEND TO BE FOLLOWED BY ANOTHER PACIFIC WAVE AND WARM ADVECTIVE PROCESSES SUNDAY-MONDAY TIMEFRAME. TEMPERATURES AND DEWPOINTS SHOULD DROP BACK TO SEASONABLE LEVELS FOR MOST OF THIS FIRST WEEKEND OF JUNE. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...CONSIDINE SHORT TERM...CONSIDINE LONG TERM....BGM YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 427 AM EDT TUE MAY 30 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-310830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 427 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORM ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM AND 10 PM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND HALF INCH SIZED HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORM THAT DEVELOPS TODAY. THUNDERSTORM MOTION TODAY WILL BE TO THE NORTHEAST AT ONLY 10 MPH. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AS HOT AND HUMID CONDITIONS PROVIDE INCREASING INSTABILITY DURING THE COURSE OF THE DAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT ADVANCES SOUTHWARD. WITH A VERY MOIST AND UNSTABLE ATMOSPHERE OVER THE GREAT LAKES...THE POTENTIAL FOR HEAVY RAINFALL EXISTS AND MAY POSE A THREAT FOR FLOODING ACROSS SOUTHEAST MICHIGAN. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE ON THIS DEVELOPING SITUATION. ANOTHER CHANCE OF THUNDERSTORMS ARRIVES FOR FRIDAY...THEN AGAIN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-310830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 427 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORM ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM AND 10 PM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE CAPABLE OF PRODUCING WIND GUSTS TO 35 KNOTS AND HALF INCH SIZED HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORM THAT DEVELOPS TODAY. THUNDERSTORM MOTION TODAY WILL BE TO THE NORTHEAST AT ONLY 10 MPH. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AS HOT AND HUMID CONDITIONS PROVIDE INCREASING INSTABILITY DURING THE COURSE OF THE DAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT ADVANCES SOUTHWARD. WITH A VERY MOIST AND UNSTABLE ATMOSPHERE OVER THE GREAT LAKES...THE POTENTIAL FOR HEAVY RAINFALL EXISTS AND MAY POSE A THREAT FOR FLOODING ACROSS SOUTHEAST MICHIGAN. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE ON THIS DEVELOPING SITUATION. ANOTHER CHANCE OF THUNDERSTORMS ARRIVES FOR FRIDAY...THEN AGAIN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. CONSIDINE YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 77 km away, was scanning. The volume nearest the first event began at 16:03 UTC.
12 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.
A resident near Helena reported that thunderstorm winds blew down several trees in the area.
Trained spotter reported 4 inch diameter tree limbs blown down by thunderstorm downburst winds.
Lightning caused major damage to a house on Arden Street in Warren. The bolt hit the house and a tree next to it, starting the house on fire and collapsing the roof. Total damages were estimated at $250K.
Trained spotter reported that several trees were blown down in the city of Midland by thunderstorm winds. The Midland Fire Chief reported five "really big trees" and numerous power wires down across area streets, including Hancock, Jay, Clay, and Cottonwood Streets. Debris from trees in the Clay and Jay street areas took crews four hours to clean up.
Trained spotter reported that several trees were blown down in Marlette by thunderstorm winds.
Trained spotter reported that several 2 to 4 inch diameter tree limbs were blown down near Auburn by thunderstorm winds.
Lightning struck a tree, channeled through a dog run, and into a house on Wilder Rd in Bangor Township. The lightning strike damaged the window casing that the dog run was attached to and destroyed most of the electrical equipment in the home. Total damage was estimated at $10K.
Lightning struck a house on Claremont St in Midland, sparking a fire. The fire burned along the electrical wiring and destroyed most of the home's attic. The home also sustained major damage to insulation and trusses, as well as to electrical and water systems. Total damages were estimated at $50K.
Thunderstorm winds downed a large tree across Fergus Rd near Amman Rd, blocking traffic for a short time until a neighborhood farmer used his tractor to shove it into the ditch.
Thunderstorm winds downed a large tree onto Bay Road near W. Genesee Road in Saginaw.
Several large tree branches fell across Cemetary Rd just south of Cass City.
Several large tree branches fell across the road just north of Pigeon.
Frankenmuth firefighters had to block a stretch of Dehmel St because of a fallen tree and downed power lines.
Trained spotter reported numerous 6 to 12 inch diameter trees downed by thunderstorm downburst winds along Bevens Road.
Thunderstorm downburst winds destroyed a barn near Kingston. The owner described seeing what looked like a funnel cloud prior to taking cover in the basement. When she came back up she reported her barn was gone. It was determined that the damage was caused by a microburst with windspeeds estimated between 60 and 70 MPH. Property damage was estimated at $15K.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513146, 5513418, 5513419, 5513428, 5513415, 5513147, 5513148, 5513416, 5513417, 5512758, 5512759, 5513426, 5513425, 5513422, 5513420, 5513421, 5513427, 5513423, 5513424.